Hypoglycaemia Awareness week
6 Oct 2020 | Anne Marie Fogarty
| Share with
What is Diabetes?
Diabetes Mellitus (diabetes) is a complicated and common metabolic disorder resulting in the body’s inability to use glucose (sugar) normally. Glucose is the cells primary energy source and is controlled by insulin (a hormone produced in the pancreas).
Currently, there is no cure for diabetes but proper management allows patients to live a good quality of life.
What are the types of diabetes?
There are two main types of diabetes
- Type 1 often begins in childhood. This autoimmune condition occurs because the insulin-producing cells of the pancreas (beta cells) get damaged, with antibodies. Thus, insulin is not produced correctly, with little or none being produced. This lack of insulin results in sugar (glucose) not being able to enter the body’s cells for energy. Insulin must be injected in type 1 for control.
- Type 2 diabetes- in this type of diabetes, the body usually produces some insulin but not enough. This type is often less serious and is more common overall. Type 2 can be well controlled with lifestyle changes; however, some patients will require medication.
- Gestational diabetes occurs during pregnancy.
What does hypoglycaemia mean?
One of the complications of diabetes is low blood sugar, also known as hypoglycaemia.
What are the symptoms of hypoglycaemia?
- Feeling weak or dizzy, including trembling and feeling shaky
- Feeling hungry
- Sweating and pallor
- Feeling anxious, confused, and inattentive
- Poor coordination
- Bad dreams
- Loss of sensation of the mouth and tongue
- Passing out
How can I avoid a hypo attack?
You can decrease the risk of hypoglycaemic attacks by:
- Ensuring regular mealtimes.
- Monitor medications strictly – too much insulin can cause hypoglycaemic attacks.
- Ensuring you eat sufficient amounts of carbohydrates at your last meal.
- Avoid excessive strenuous exercise and too much alcohol.
Testing your blood sugar regularly helps you spot a hypo before you get any symptoms.
What treatment is there for a hypoglycaemic attack/episode?
If blood sugar is below 4 mmol/l, or hypoglycaemic symptoms appear you should:
- Have a sugary drink or snack- sweets, or a sweet drink.
- Test the blood sugar after 10-15 minutes- if the level remains below 4 mmol/l, give another sugary treat, if it is improved and above 4 mmol/l, then eat the meal you are about to have or snack you are about to have next (containing carbohydrate).
- If you or another person with a hypo has lost consciousness or becomes drowsy, then it is unsafe to have/give anything by mouth.
- Support the person into the recovery position, give nothing by mouth, give an injection of glucagon medication or call 999 if an injection is not an option or you are untrained to give such an injection.
- Allow approximately 10 minutes if they/you have received the injection and call an ambulance if the person/you remains drowsy or non-responsive. If they do come around after 10 minutes, give them a sugary drink or snack followed by their main meal.
- Tip– Wear an identification bracelet- that way if you do pass out from a hypo attack, people will be alerted that you have diabetes.
Want to get involved in hypo awareness week, 2020? Simply click here!